ELSI Strategic Planning Webinar: Appropriate Use & Implementation of Genomics in Diverse Communities
The National Human Genome Research Institute (NHGRI) is undergoing a Strategic Planning process with the goal of publishing the final Strategic Plan in the fall of 2020. Over the past year, the NHGRI has held numerous related engagement events including town halls, meetings and workshops. NHGRI staff have formed internal working groups tasked with identifying and describing ambitious challenges to address in the next decade of genomics. These draft challenges, which have been informed by the feedback received to date, are meant to serve as potential building blocks for the final strategic plan which will be published in October 2020.
The internal working group that focused on ELSI, engagement and education issues in the strategic plan is hosting two distinct webinars to gather feedback on four potential challenges for the field of ELSI research over the next decade. The intent is to ask participants to think broadly about the challenges without regard to NHGRI grant mechanisms, research methods, disciplines, or funding levels. In each webinar, participants will evaluate and advise NHGRI on two related challenges.
The first webinar on June 28th will focus on two challenges related to the appropriate use and implementation of genomics in diverse communities.
- The first challenge for discussion will be to “Ensure that genomics serves individuals, families, communities, and society, while recognizing the promise and limitations of genomics, and the social contexts it operates in.”
- The second challenge for discussion will be to “Promote equitable access to genomic technologies and recognize the enduring effects of societal inequities.”
Background documents for the webinar including a draft agenda and one-page descriptions of each challenge are available for download below. We strongly recommend that you review these documents prior to the webinar.
We will use the WebEx Training feature to break into smaller groups during the webinar to encourage discussion. Please refer to the WebEx User Guide below for information on how to use these features.
All times Eastern.
- 3:00 - 3:20 p.m. - Overview of the Strategic Planning Process and Feedback (20 minutes)
- 3:20 - 4:00 p.m. - Breakout Discussion 1: Ensure that genomics serves individuals, families, communities, and society, while recognizing the promise and limitations of genomics, and the social contexts it operates in (40 minutes)
Group A: Joy Boyer
Group B: Nicole Lockhart
- 4:00 - 4:40 p.m. - Breakout Discussion 2: Promote equitable access to genomic technologies and recognize the enduring effects of societal inequities (40 minutes)
Group A: Carla Easter
Group B: Dave Kaufman
- 4:40 - 5:00 p.m. - Summary Discussion (20 minutes)
Last updated: June 19, 2019